Zine from the CancerGram 14 of 18, covering my the changes to my body as a result of androgen deprivation therapy, which started in November of 2016 and continues to this day.
Probably the first thing I noticed was the daily weeping. At first I thought I was falling into self pity, but then it occurred to me that it might be the hormones. My body started drying out. My skin was less oily. My elbows and knees got super rough and my skin got flaky. The inside of my nose got really dry, making it feel like I had shards of glass in my nostrils. The headaches were almost daily and always terrible.
One day that winter, after a two day headache, I realized that I wouldn’t be able to take it.
I didn’t sleep well. I was up to pee in the night multiple times, and I couldn’t stay asleep very long. I was exhausted, but couldn’t do more than doze. I slept better around dawn, once the sun started to rise..
I was getting fatter. Strangely, the new fat was on the outside of my body. It was as though my old fat body was being encased in a new layer of exterior fat. The hot and cold flashes were extreme. I was constantly ping-ponging back and forth between burning hot and freezing cold. I started wearing sweats all day to deal with the fluctuations.
I came down with a terrible sweet tooth. While I have always enjoyed a proper dessert, I was never a candy person. Suddenly, I was obsessed with skittles. During radiation, I started eating them in bed. I’d be wiped out, but unable to sleep soundly. I found that the sugar put me to sleep. Could that be real?
Every time I would wake in the night, I’d put a few skittles into my mouth and chew them just enough to flood my mouth with sweetness. As I floated between awareness and dreams, it gave me warm, comforting, almost happy feeling.
My nipples became very tender. Hypersensitive even to soft cotton clothing. I bought vaseline and moisturizers and balms. I was sticking chapstick up my nose, coating my knees and elbows with silicate goo, and generally trying to buffer myself from the daily nuisances of discomfort. I had Advil, Tylenol and Midol on rotation for the variety of aches.
I started to feel that I was sliding away from masculinity. I’d always understood that I wasn’t the manliest, but now I felt untethered. I was drifting into some kind of unknown, the territory of the chemically castrated.